Statin induced myopathy

BMJ 2008; 337 doi: http://dx.doi.org/10.1136/bmj.a2286 (Published 6 November 2008)
Cite this as: BMJ 2008;337:a2286

Get access to this article and all of bmj.com for the next 14 days

Sign up for a 14 day free trial today

Access to the full text of this article requires a subscription or payment. Please log in or subscribe below.

  1. Sivakumar Sathasivam, consultant in neurology,
  2. Bryan Lecky, consultant in neurology
  1. 1Department of Neurology, Walton Centre for Neurology and Neurosurgery, Liverpool L9 7LJ
  1. Correspondence to: S Sathasivam sivakumar.sathasivam{at}thewaltoncentre.nhs.uk
  • Accepted 8 October 2008

Since their introduction for the treatment of hypercholesterolaemia in 1987, the use of statins has grown to over 100 million prescriptions per year.1 About 1.5-3% of statin users in randomised controlled trials and up to 10-13% of participants enrolled in prospective clinical studies develop myalgia.1 2 3 4 As a conservative estimate, at least 1.5 million people per year will experience a muscle related adverse event while taking a statin. In this review we discuss statin induced myopathy and its management in the light of recent epidemiological studies, randomised controlled trials, and guidelines.

How common is statin induced myopathy?

In one large, population based cohort study of patients from general practices in the United Kingdom between 1991 and 1997, the mean incidence of myopathy (defined in this trial as muscle weakness and raised concentrations of creatine kinase) in patients taking statins was 1.2 per 10 000 person years (95% confidence interval 0.3 to 4.7).5 In another large study that examined rhabdomyolysis in a hospital population, the average incidence per 10 000 person years for monotherapy with atorvastatin, pravastatin, or simvastatin was 0.44 (0.20 to 0.84) and for cerivastatin was 5.34 (1.46 to 13.68).6

What is the clinical spectrum of statin induced myopathy?

The clinical spectrum of statin induced myopathy includes myalgia, myositis, rhabdomyolysis, and an asymptomatic increase in the concentration of creatine kinase. Muscle related adverse events can be difficult to describe because the terminology used is inconsistent, but the proposed definitions in the table provide a useful guide. The term myopathy is often used to include the entire spectrum of muscle related adverse events (as in this article), but other definitions are common, especially when the term is used in clinical trials.

View this table:

Clinical spectrum of statin induced myopathy

What are the clinical features of statin induced myopathy?

Symptoms of statin induced myopathy include fatigue, muscle pain, muscle tenderness, muscle weakness, nocturnal cramping, and tendon pain. The muscle symptoms …

Get access to this article and all of bmj.com for the next 14 days

Sign up for a 14 day free trial today

Access to the full text of this article requires a subscription or payment. Please log in or subscribe below.

Article access

Article access for 1 day

Purchase this article for £20 $30 €32*

The PDF version can be downloaded as your personal record

* Prices do not include VAT

THIS WEEK'S POLL